Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 115, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 22, 2011, 9:50 PM MDT for Corson County, South Dakota. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2011, 9:50 PM MDT (03:50 UTC)
- Expired
- Jul 22, 2011, 10:45 PM MDT
- In force
- 55 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Corson County, SD
The radar
The Bismarck radar (KBIS), 121 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 10:30 PM MDT | HAIL 1 | Morristown, SD | REPORT ALSO MENTIONED HEAVY RAIN AND SOME STRONG WINDS...RAINFALL AMOUNT AND WIND SPEED UNKNOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 4:35 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1986 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 7.2
The text
As transmitted, in the capitals the NWS used until 2016.
072
WUUS53 KABR 230350
SVRABR
SDC031-230445-
/O.NEW.KABR.SV.W.0115.110723T0350Z-110723T0445Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
950 PM MDT FRI JUL 22 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 1045 PM MDT
* AT 947 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11
MILES NORTH OF THUNDER HAWK...OR 61 MILES WEST OF MCLAUGHLIN...
MOVING SOUTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
THUNDER HAWK AROUND 1000 PM MDT...
KELDRON AROUND 1010 PM MDT...
MORRISTOWN AROUND 1015 PM MDT...
WATAUGA AROUND 1025 PM MDT...
MCINTOSH AND SHAMBO RANCH AROUND 1035 PM MDT...
BLACK HORSE AND KLEIN RANCH AROUND 1045 PM MDT...
THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 100 AND 156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SATURDAY MORNING
FOR NORTH CENTRAL SOUTH DAKOTA. A TORNADO WATCH ALSO REMAINS IN
EFFECT UNTIL 100 AM MDT SATURDAY MORNING FOR WEST CENTRAL MINNESOTA
AND NORTHEAST SOUTH DAKOTA.
LAT...LON 4594 10201 4595 10200 4595 10104 4595 10100
4586 10078 4546 10178 4568 10202
TIME...MOT...LOC 0350Z 310DEG 35KT 4608 10199
WIND...HAIL 60MPH 1.00IN
$$
TDK1 follow-up statement
449
WWUS53 KABR 230432
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1132 PM CDT FRI JUL 22 2011
SDC031-230445-
/O.CON.KABR.SV.W.0115.000000T0000Z-110723T0445Z/
CORSON SD-
1032 PM MDT FRI JUL 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN CORSON
COUNTY UNTIL 1045 PM MDT...
AT 1027 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MORRISTOWN...OR 43 MILES WEST OF MCLAUGHLIN...MOVING SOUTHEAST AT 30
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
WATAUGA AROUND 1040 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SATURDAY MORNING
FOR NORTH CENTRAL SOUTH DAKOTA. A TORNADO WATCH ALSO REMAINS IN
EFFECT UNTIL 100 AM MDT SATURDAY MORNING FOR WEST CENTRAL MINNESOTA
AND NORTHEAST SOUTH DAKOTA.
LAT...LON 4594 10201 4595 10200 4595 10104 4595 10100
4586 10078 4546 10178 4568 10202
TIME...MOT...LOC 0432Z 295DEG 24KT 4590 10165
WIND...HAIL 60MPH 1.00IN
$$
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 8:14 PM MDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 22, 8:14 PM MDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 914 PM CDT FRI JUL 22 2011 .UPDATE... FORECAST IS PRETTY MUCH ON TRACK WITH THERE STILL BEING SOME POTENTIAL OF SEVERE LATE TNT ACROSS NORTHERN CWA WHICH WILL LIKELY GET SKIMMED BY SQUALL LINE MOVING EAST ACROSS NORTH DAKOTA. THREAT FOR TORNADIC ACTIVITY SHOULD CONTINUE TO WANE AS BOUNDARY LAYER STABILIZES SOME AND STORMS BECOME MORE ELEVATED AND RIDE THE LLJ OVERNIGHT. LOW TEMPS LOOK FINE. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT SOME ELEVATED STORMS DEVELOPING LATE THIS AFTERNOON ALONG AND NORTH OF WARM FRONT IN NORTHEAST SD AND WEST CENTRAL MN AND WERE LIFTING NORTH. NOT REAL CONVINCED THIS WARM FRONT WILL BE THAT ACTIVE LATE THIS AFTERNOON INTO THIS EVENING AS NO REAL GOOD UPPER LEVEL SUPPORT FOR WIDESPREAD CONVECTIVE INITIATION. THE MODELS SHOW THE LLJ INCREASING SUBSTANTIALLY THIS EVENING AND OVERNIGHT AS IT PROGRESSES EAST IN ADVANCE OF THE 85H LOW PRESSURE AREA. THUS...EXPECT MORE NUMEROUS THUNDERSTORMS TO DEVELOP BY EARLY THIS EVENING FAR OUT WEST AND DEVELOP/MOVE EAST THROUGH THE NIGHT. THINK THE BEST CHANCES WILL BE ACROSS NORTH CENTRAL AND NORTHEAST SD FOR THIS CONVECTION TO MOVE ACROSS. THUS...HAVE IN THE BEST CHANCES FROM MOBRIDGE TO ABERDEEN TO SISSETON. THE CAP/WARM AIR ALOFT WILL BE THE STRONGEST ACROSS CENTRAL SD THROUGH THE NIGHT THUS...LESSER CHANCES OF RAINFALL. COULD SEE SOME STRONG WINDS AND HAIL WITH THE CONVECTION AS IT MOVES ACROSS THE NORTHERN CWA AS DEEP LAYER SHEAR INCREASES LATER ON. THERE IS A CHANCE THE CAP WILL BE STRONG ENOUGH TO KEEP MOST CONVECTION TO OUR NORTH. THE MODELS NOW SHOW SATURDAY MAY BE MOSTLY DRY AS THE MORNING CONVECTION MOVES EAST AND BEFORE NEW DEVELOPMENT CAN TAKE PLACE...THE SURFACE LOW PRESSURE AREA AND COLD FRONT WILL BE PUSHING TO THE EAST IN THE AFTERNOON. KEPT CHANCES OF STORMS IN THE MORNING AND DECREASED CHANCES IN THE AFTERNOON AND EARLY EVENING ACROSS THE EASTERN CWA. SATURDAY WILL BE LESS HUMID AND SLIGHTLY COOLER OUT WEST. FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT...SURFACE HIGH PRESSURE... MOSTLY CLEAR SKIES AND LESS HUMID AIR WILL PREVAIL OVER THE REGION. HIGHS WILL BE MOSTLY IN THE 80S ON SUNDAY WITH MAYBE SOME UPPER 70S FAR EAST IN THE CWA. .LONG TERM...MONDAY THROUGH THURSDAY NUMERICAL FORECAST MODELS REMAIN IN GOOD AGREEMENT WITH REGARD TO THE UPPER LEVEL CLOSED HIGH PRESSURE CENTER REMAINING NEAR AMARILLO TX MONDAY THROUGH TUESDAY NIGHT. KEPT MONDAY AND MONDAY NIGHT DRY AS A RESULT OF THE HIGHER HEIGHTS AND ASSOCIATED H7 TEMPS PROGGED TO REMAIN ABOVE 12C THROUGH AT LEAST TUESDAY. GFS HINTING AT AN EASTERLY WAVE ROUNDING THE UPPER HIGH AND MAKING IT UP INTO SD ON TUESDAY. LEFT LOW END CHANCE POPS IN FOR NOW GIVEN THE RUN TO RUN CONSISTENCY WITH THIS FEATURE. MID LEVEL TEMPS COOL ON WEDNESDAY AS THE CENTER OF THE UPPER LEVEL HIGH SHIFTS EWD...ALLOWING FOR ANY WEAK TROUGH/VORT LOBE TO HAVE A BETTER CHANCE TO INITIATE THUNDERSTORMS WEDNESDAY AFTERNOON. BROAD SHORT- WAVE TROUGH TRANSLATES EWD THROUGH THE NORTHERN ROCKIES AND NORTHERN PLAINS STATES WEDNESDAY NIGHT/THURS MORNING...KEEPING THE POSSIBILITY FOR T-STORMS IN THE FORECAST THROUGH AT LEAST THE MIDDLE PART OF THE WORK WEEK. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED THROUGH THE NIGHT...EXCEPT FOR PERHAPS WITH THUNDERSTORMS. KMBG/KABR HAVE THE HIGHEST PROBABILITY OF SEEING STORMS LATER TONIGHT. GUSTY WINDS CAN BE EXPECTED WITH THE STORMS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...TDK SHORT TERM...MOHR LONG TERM...CHURCH AVIATION...TDK WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 22, 4:47 AM MDT, 17 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 547 AM CDT FRI JUL 22 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231100- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 547 AM CDT FRI JUL 22 2011 /447 AM MDT FRI JUL 22 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL PERSIST THROUGH LATE THIS MORNING...MAINLY ACROSS PORTIONS OF CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL ARE POSSIBLE. THEN...LATER THIS AFTERNOON AND TONIGHT...SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE WITH LARGE HAIL...DAMAGING WINDS AND MAYBE EVEN A TORNADO OR TWO...PARTICULARLY ALONG AND WEST OF A LINE FROM EUREKA TO MILLER. HEAVY RAINFALL IS ALSO POSSIBLE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY AFTERNOON...MAINLY ALONG AND EAST OF INTERSTATE 29. A FEW STORMS COULD BECOME SEVERE. THUNDERSTORMS MAKE A RETURN TO THE FORECAST NEXT WEEK BETWEEN TUESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY EARLY THIS EVENING...PARTICULARLY ACROSS NORTH CENTRAL SOUTH DAKOTA. DORN
In the hours before
Special weather statement, Jul 22, 4:11 PM MDT, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 511 PM CDT FRI JUL 22 2011 SDZ008-011-020-021-023-222315- CODINGTON-DAY-DEUEL-GRANT-ROBERTS- 511 PM CDT FRI JUL 22 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR GRANT... NORTHEASTERN CODINGTON...NORTHEASTERN DEUEL...SOUTHEASTERN DAY AND SOUTHWESTERN ROBERTS COUNTIES UNTIL 615 PM CDT... AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF DAKOTA SIOUX CASINO TO TROY TO REVILLO...MOVING NORTH AT 15 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE LA BOLT...SOUTH SHORE... ALBEE...STOCKHOLM...TWIN BROOKS...MARVIN...MILBANK...SUMMIT AND ORTLEY. SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TDK
Local storm report, Jul 22, 5:52 PM MDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
652 PM CDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 6 W SOUTH SHORE 45.10N 97.05W
07/22/2011 E50 MPH CODINGTON SD EMERGENCY MNGR
ALSO PEA SIZE HAIL
&&Local storm report, Jul 22, 6:01 PM MDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
701 PM CDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 6 S SUMMIT 45.22N 97.05W
07/22/2011 E1.75 INCH GRANT SD PUBLIC
&&Local storm report, Jul 22, 8:08 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
908 PM CDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD 8 SW MARVIN 45.18N 97.03W
07/22/2011 GRANT SD PUBLIC
3.65 INCHES OF RAINFALL. SEVERAL ROADS FLOODED.
0850 PM FLASH FLOOD 5 WNW SOUTH SHORE 45.13N 97.02W
07/22/2011 CODINGTON SD PUBLIC
3.50 INCHES OF RAINFALL. SEVERAL ROADS FLOODED.
&&
DMOHRLocal storm report, Jul 22, 8:20 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
920 PM CDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 4 SSE STRANDBURG 44.99N 96.74W
07/22/2011 E1.00 INCH GRANT SD PUBLIC
&&The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 6:35 PM MDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant | 40 min |
| Jul 22, 10:45 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 45 min |
| Jul 22, 11:10 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Edmunds, McPherson, Walworth | 65 min |
| Jul 22, 11:48 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey, Edmunds, Faulk, Potter, Walworth | 57 min |
| Jul 23, 12:06 AM MDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, McPherson, Spink | 54 min |
| Jul 23, 12:20 AM MDT | Tornado Warning | ABR | McPherson | 25 min |
| Jul 23, 1:00 AM MDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 45 min |
| Jul 23, 1:42 AM MDT | Severe Thunderstorm Warning | ABR | Day, Marshall, Roberts | 48 min |
| Jul 23, 2:36 PM MDT | River Flood Warning | ABR | Codington | 23 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.